Alert archive / Kansas / Special Weather Statements in 2012
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Oct 4, 2012, 8:44 AM CDT for Marshall County, Kansas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2012, 8:44 AM CDT (13:44 UTC)
- Expired
- Oct 4, 2012, 9:00 AM CDT
- In force
- 16 min
- Issued by
- NWS Topeka, KS
County Marshall County, KS
The radar
The Topeka radar (KTWX), 109 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 1.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1290 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
377
WWUS83 KTOP 041344
SPSTOP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
844 AM CDT THU OCT 4 2012
KSZ010-041400-
MARSHALL-
844 AM CDT THU OCT 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL COUNTY...
THROUGH 900 AM CDT...A THUNDERSTORM WILL MOVE EAST AT 45 MPH ACROSS
PORTIONS OF NORTHEASTERN MARSHALL COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE SUMMERFIELD.
&&
LAT...LON 3997 9624 3988 9656 4000 9662 4000 9661
4000 9624
TIME...MOT...LOC 1344Z 255DEG 44KT 3997 9647
$$
ACHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Oct 4, 7:03 AM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Oct 4, 7:03 AM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 703 AM CDT THU OCT 4 2012 ...UPDATE TO AVIATION... .DISCUSSION... TODAY THROUGH TONIGHT... AS OF EARLY THIS MORNING...A COLD FRONT WAS MOVING THROUGH THE CWA AND SHOULD CLEAR EAST CENTRAL KS PRIOR TO SUNRISE. THIS WILL USHER IN COOLER AIR UPON INCREASING NORTHWEST WINDS UP TO 15-20 MPH WITH OCCASIONAL HIGHER GUSTS. WHILE RAINFALL HAS BEEN ABSENT ALONG THE LEADING EDGE OF THE COLD FRONT... SCATTERED SHOWERS AND THUNDERSTORMS WERE OCCURRING POST-FRONTAL FROM NC KANSAS INTO E NEBRASKA. UNCERTAINTY REMAINS IN TIMING/COVERAGE OF PRECIPITATION CHANCES TODAY AS WEAK H8-H7 FRONTOGENESIS SLIDES INTO THE AREA WITH SOME UPWARD ASCENT...PROVIDING THE BEST CHANCES INITIALLY ACROSS THE NORTHERN AND EASTERN SECTIONS OF THE CWA. BY LATE AFTERNOON...NORTH CENTRAL KS RAIN CHANCES WILL LARGELY BE OVER...BUT PROBABILITIES WILL INCREASE OVER EAST CENTRAL SECTIONS. A LINE ALONG AND SOUTHEAST FROM TOPEKA TO EMPORIA STAND THE BEST CHANCE TO SEE MEASURABLE RAINFALL OVERNIGHT. MOST RAINFALL WILL BE ON THE LIGHT SIDE...ALTHOUGH ENOUGH INSTABILITY SHOULD BE PRESENT FOR A FEW ISOLATED THUNDERSTORMS OVER THE NEXT 24 HOURS WITH MUCAPE AOA 500 J/KG...AIDING IN IMPROVED RAINFALL RATES. WITH THE COOLER AIRMASS AND CLOUD COVER IN THE H8-H7 LAYER...MAXIMUM READINGS WILL REMAIN IN THE 60S DURING THE AFTERNOON. OVERNIGHT TEMPERATURES WILL FALL INTO THE UPPER 30S ACROSS THE FAR NORTHERN CWA...WITH MIDDLE 40S OVER EAST CENTRAL SECTIONS. BLAIR FRIDAY THROUGH SATURDAY NIGHT... THIS PERIOD WILL REMAIN A BIT UNSETTLED AS A WEAK SHORT WAVE TROUGH IS FORECAST TO MOVE ALONG THE NEBRASKA BORDER ON FRIDAY...AND A MUCH STRONGER TROUGH WILL DIVE SOUTH ACROSS NORTHEAST KANSAS BY LATE SATURDAY. THE ENERGY CROSSING THE PLAINS ON FRIDAY WILL ENHANCE SOUTHWESTERLY UPSLOPE FLOW OVER THE TOP OF THE FRONT INTO EAST CENTRAL KANSAS...THUS KEEPING CHANCES FOR LINGERING SHOWERS SOUTHEAST OF THE TURNPIKE THROUGH THE MORNING AND PERHAPS EARLY AFTERNOON. THE WAVE SHOULD ALSO INDUCE AN AREA OF MID LEVEL FRONTOGENESIS NEAR THE NEBRASKA BORDER...ENHANCING LIFT OVER AREAS NEAR AND NORTH OF I-70. MOISTURE QUALITY WILL BE THE MAIN LIMITING FACTOR IN THIS REGION...BUT EXPECT A DECENT CHANCE FOR A BAND OF SHOWERS TO DEVELOP AND SHIFT EAST WITH THE WAVE ON FRIDAY. DRIER AIR WILL THEN FILTER IN TO NORTHEAST KANSAS FRIDAY NIGHT...AND WHILE THE ASCENT ASSOCIATED WITH THE TROUGH ON SATURDAY WILL BE STRONG AND FOCUSED OVER NORTHEAST KANSAS...IT APPEARS THAT IT WILL STRUGGLE TO PRODUCE MUCH MORE THAN CLOUDS DUE TO THE DEEP DRY AIR. EAST CENTRAL KANSAS MAY HAVE A BETTER CHANCE OF SHOWERS GIVEN BETTER MOISTURE QUALITY EVEN THOUGH THE LIFT IS A BIT WEAKER. EXPECT CLEARING SKIES BY LATE SATURDAY. TEMPERATURES WILL BE INTERESTING AS DAYTIME HIGHS ARE EXPECTED TO BE TEMPERED BY WIDESPREAD CLOUD COVER. HOWEVER...SATURDAY MORNING WILL AT LEAST HAVE SOME POTENTIAL TO CLEAR OUT IN THE WAKE OF THE DEPARTING SHORT WAVE TROUGH...ESPECIALLY NORTH OF I-70. THIS COULD ALLOW A QUICK DROP IN TEMPS TO BELOW FREEZING...AND HAVE ADDED PATCHY FROST IN THE FORECAST FOR NOW...AS FURTHER ASSESSMENT OF THE CLOUD COVER POTENTIAL WILL BE NEEDED AS EXACT TIMING OF THE WAVES BECOMES MORE APPARENT. SATURDAY WILL BE CLOUDY AFTER A COOL START...AND HIGHS SHOULD STRUGGLE TO TOP 50 DEGREES. SATURDAY NIGHT THEN APPEARS TO BE THE COLDEST WEATHER OF THE FALL AS SKIES ARE FORECAST TO CLEAR OUT WITH SURFACE HIGH PRESSURE SETTLING OVER THE AREA. THE AIRMASS WILL BE VERY DRY AND RADIATIONAL COOLING WILL BE EFFECTIVE WITH A LARGE DIURNAL SWING EXPECTED EVEN FROM THE COOL DAYTIME TEMPS. THE ONLY UNCERTAINTY LIES IN SOME INDICATION THAT A BAND OF HIGH CLOUDS WILL DEVELOP...AND THIS IS THE ONLY REASON THAT THE FORECAST IS NOT YET IN THE LOWER 20S. REGARDLESS...IT WILL BE COLD...AND PROBABLY BELOW FREEZING. SUNDAY THROUGH WEDNESDAY... EXPECT A RATHER QUIET PERIOD WITH TEMPERATURES JUST BELOW NORMAL AS THE FORECAST AREA WILL REMAIN UNDER MAINLY NORTHWEST FLOW AS A BLOCK SETS UP ALONG THE WEST COAST. BY LATE IN THE PERIOD THERE IS SOME INDICATION THAT THE BLOCKING PATTERN WILL SHIFT SLOWLY EAST AND THE CLOSED LOW OVER THE SOUTHWESTERN CONUS MAY BEGIN TO TREAT THE AREA TO SLIGHTLY WARMER TEMPERATURES AND PERHAPS SOME MOISTURE ADVECTION. A WEAK WAVE ON TUESDAY COULD PRODUCE A FEW SHOWERS... BUT EXPECT ANY OTHER PRECIP CHANCES TO HOLD OFF UNTIL AFTER THE FORECAST PERIOD. BARJENBRUCH && .AVIATION... VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. SCT SHOWERS WILL BE POSSIBLE AT TOP/FOE LATER TODAY INTO TONIGHT...BUT ANY POTENTIAL IMPACT TO TAF SITES WOULD BE BRIEF. NORTHWEST WINDS WILL REMAIN BETWEEN 10-15 KTS THROUGH 20Z...WITH A DECREASE IN SPEED THEREAFTER. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Oct 4, 5:26 AM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 526 AM CDT THU OCT 4 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-051030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 526 AM CDT THU OCT 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY INTO TONIGHT. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. BLAIR
In the hours before
Special weather statement, Oct 4, 8:44 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
844 AM CDT THU OCT 4 2012
KSZ010-041400-
MARSHALL-
844 AM CDT THU OCT 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL COUNTY...
THROUGH 900 AM CDT...A THUNDERSTORM WILL MOVE EAST AT 45 MPH ACROSS
PORTIONS OF NORTHEASTERN MARSHALL COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE SUMMERFIELD.
&&
LAT...LON 3997 9624 3988 9656 4000 9662 4000 9661
4000 9624
TIME...MOT...LOC 1344Z 255DEG 44KT 3997 9647
ACHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 11:28 AM CDT | Special Weather Statement | TOP | Brown | 17 min |
| Oct 4, 3:41 PM CDT | Freeze Watch | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 35 hr |
Nearby
Special Weather Statements in Kansas, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.